Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 86, NWS Jackson, KY

September 10, 2015Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 10, 2015, 9:17 AM EDT for Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 9:17 AM EDT (13:17 UTC)
Expired
Sep 10, 2015, 12:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS53 KJKL 101317
FFWJKL
KYC205-101615-
/O.NEW.KJKL.FF.W.0086.150910T1317Z-150910T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
917 AM EDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 1215 PM EDT
    
* AT 916 AM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOREHEAD...HILDA...HAYS CROSSING...CHRISTY...GATES...RODBURN AND
  MUNSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3822 8332 3816 8333 3818 8343 3825 8354
      3826 8353 3826 8352 3827 8352 3827 8351
      3829 8352

$$

SHALLENBERGER
1 follow-up statement
918 
WGUS73 KJKL 101554
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EDT THU SEP 10 2015

KYC205-101603-
/O.CAN.KJKL.FF.W.0086.000000T0000Z-150910T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROWAN KY-
1154 AM EDT THU SEP 10 2015

...THE FLASH FLOOD WARNING FOR CENTRAL ROWAN COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3822 8332 3816 8333 3818 8343 3825 8354
      3826 8353 3826 8352 3827 8352 3827 8351
      3829 8352

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 7:40 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 10, 7:40 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
740 AM EDT THU SEP 10 2015

.UPDATE...
ISSUED AT 721 AM EDT THU SEP 10 2015

SHOWERS AND PERHAPS A ISOLATED STORM ARE CONTINUING TO MOVE
ACROSS THE REGION THIS HOUR. THE MAIN THREAT FROM THESE WILL BE
MODERATE RAINFALL AND REDUCED VIS. THE BEST COVERAGE HAS BEEN
ACROSS THE SW PORTIONS OF THE REGION GENERALLY ALONG THE HAL
ROGERS PARKWAY AND GENERALLY POINTS WEST OF I75. UPDATED THE WX
GRIDS WITH ISOLATED THUNDER GIVEN THAT HAVE SEEN A FEW MAINLY
CLOUD TO CLOUD STRIKES TOWARD SOMERSET. THE CAM MODELS SEEM TO
HAVE A OVERALL DECENT HANDLE WITH REGARDS TO COVERAGE...BUT SEEM
TO BE RUNNING A BIT SLOW. THAT SAID COVERAGE LOOKS TO WAIN THROUGH
THE DAY WITH BEST CHANCES ALONG THE VA BORDER BY LATER THIS
AFTERNOON. ALSO MADE MINOR ADJUSTMENTS TO TEMPS/DEWS/WINDS WITH
LATEST OBS/TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 325 AM EDT THU SEP 10 2015

WSR-88D RADAR INDICATES SOME AREAS OF LIGHT TO MODERATE RAIN
SHOWERS ARE MOVING ACROSS PORTIONS OF THE REGION THIS MORNING.
THIS IS ASSOCIATED WITH A MESO LOW RIDING SLOWLY NORTH AND EAST
ALONG AND NEAR A STALLED OUT BOUNDARY ACROSS OUR SE. CAM MODELS
ARE IN GOOD AGREEMENT WITH THIS CONTINUING TRACKING EAST ACROSS
THE REGION THROUGH THE EARLY PART OF THE DAY...THEREFORE SHOWERS
ARE EXPECTED TO SPREAD ACROSS THE REGION THROUGH THE THE DAY. THEN
THIS STALLED OUT BOUNDARY BECOMES THE FOCAL POINT FOR LIFT AS WE
MOVE INTO THE AFTERNOON HOURS...THEREFORE FOCUS THE HIGHEST POPS
ACROSS THE SE NEARER THE TN/VA BORDERS. GIVEN A BIT OF INSTABILITY
DID KEEP THE ISOLATED STORM IN THE GRIDS...BUT OVERALL CONFIDENCE
REMAINS LOWER TODAY. COVERAGE WILL REDUCE AS WE GO INTO THE
AFTERNOON AND EVENING AS FRONTAL BOUNDARY MOVES SE. THE ISSUE
TONIGHT WILL BE THE FOG/LOW STRATUS POTENTIAL ONCE AGAIN...SO DID
GO WITH PATCHY FOG LATE IN THE EVENING INTO THE OVER NIGHT HOURS
TONIGHT.

MODELS REMAIN IN GOOD AGREEMENT WITH LULL IN THE PRECIP AHEAD OF
SECOND COLD FRONT...WHICH IS LOCATED UP FROM THE GREAT LAKES INTO
THE UPPER PLAINS THIS MORNING. THIS WILL BE THE NEXT WEATHER
MAKER IN THE SHORT TERM...AND RIGHT NOW HAVE SOME SLIGHT TO CHANCE
POPS MOVING INTO THE REGION FROM NW TO SE AS WE MOVE INTO THE LATE
AFTERNOON. GIVEN THERE COULD BE A BIT OF INSTABILITY IN PLACE AND
WE ARE IN A GENERAL TSTORM RISK KEPT SOME ISOLATED STORMS IN FOR
FRIDAY AS WELL. OVERALL TEMPS THROUGH THE PERIOD WILL REMAIN NEAR
NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 449 AM EDT THU SEP 10 2015

A SIGNIFICANT CHANGE IN WEATHER WILL BE UNDERWAY AT THE START OF
THE PERIOD. A DEEP UPPER TROUGH WILL BE AMPLIFYING OVER THE
EASTERN CONUS...WITH AN ASSOCIATED SURFACE COLD FRONT MOVING SE
THROUGH OUR AREA. SHOWERS ARE EXPECTED IN THE VICINITY OF THE
FRONT...AND POSSIBLY SOME THUNDERSTORMS. THE POTENTIAL FOR SHOWERS
WILL LINGER AFTER FROPA WELL INTO THE WEEKEND DUE TO THE COLD
SEASON NATURE OF THE SYSTEM...WITH PERSISTENT MOIST UPSLOPE FLOW
IN COLD AIR CONVECTION. THIS FINALLY EASES ON SUNDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

THE UPPER TROUGH PULLS OUT TO THE NE EARLY IN THE WEEK. SURFACE
HIGH PRESSURE BUILDS IN FROM THE WEST ALONG WITH UPPER LEVEL
RIDGING. THIS WILL ALLOW A DRY AIR MASS TO STAY IN PLACE...WITH
CLEAR TO PARTLY CLOUDY SKIES AND A WARMING TREND.
ALTHOUGH...RIDGE/VALLEY TEMPERATURE DIFFERENCES WILL CONTINUE AT
NIGHT DUE TO THE DRY AIR AND LIGHT WINDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 740 AM EDT THU SEP 10 2015

SHOWERS AND ISOLATED STORMS ARE MAKING THERE WAY ACROSS MUCH OF
EASTERN KY THIS MORNING. THE BEST CONCENTRATION REMAINS GENERALLY
SOUTH OF THE HAL ROGERS PARKWAY NEARER THE TN BORDER. THIS HAS
ALLOWED SOME SITES TO SEE SOME WHAT IMPROVED CONDITIONS...STILL
MANY SITES SEEING MVFR OR LOWER VIS AND/OR CIGS THIS MORNING.
THESE CONDITIONS ARE EXPECTED TO IMPROVE AS WE MOVE INTO THE
AFTERNOON WITH SITES COMING UP TO VFR. THE POSSIBILITY OF STRAY
STORM MAINLY AT JKL AND SJS SO KEPT VCTS. ALSO OPTED TO ADD FOG
TONIGHT GIVEN LOW LEVEL MOISTURE IN PLACE FROM RAIN AND SOME
CLEARING POSSIBLE. WINDS ARE EXPECTED TO REMAIN LIGHT THROUGH THE
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...DJ
LONG TERM...HAL
AVIATION...DJ
Hazardous weather outlook, Sep 10, 4:20 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT THU SEP 10 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
420 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG IS POSSIBLE THIS MORNING AND MAY REDUCE
VISIBILITY BELOW A QUARTER OF A MILE AT TIMES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:15 AM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, Letcher and 5 more4 hr
Sep 10, 3:15 PM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more20 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.